Diabetic care in the elderly
0Feb 4, '10 by wiley6coyoteWhat should I be watching for with elderly diabetics ( type 1 or 2) - I work in long term care and I am finding that we are not careful with monitoring them daily. BS' s are on the MD's discretion and no one takes the initiative to check on their own. No one picks up that they are not eating properly and continue to give insulin, oral agents as ordered. Ketones are never checked if they are ill. In fact, ketostix are not even available in the building.
To me these are basic rules of management ( I have a relative with diabetes)- I have brought this subject forward several times at staff meetings but I don't feel it is taken seriously.
I am trying to find some info on the elderly and diabetes but most of the time it is directed towards younger people.
Obviously these folks have multiple issues going on and it must all interfere with BS management. Any suggestions re books, articles, web sites I can access would be greatly appreciated.
0Feb 4, '10 by SuesquatchRNQuote from classicdame?I have found that once people are in a LTC there is little preventive medicine practiced - you are right. It is not ethical.
All of our diabetics get fasting BGs at intervals determined by the severity of their illness. Some get them QID, some QW. But all get them. And they all have ss insulin coverage available, with "call MD" for anything over 400.
1Mar 9, '10 by country momKudos to you for your concern for your residents! In their 2010 Practice Guidelines, the American Diabetes Association has made recommendations for care of the elder adult with diabetes.
Generally speaking, the blood sugar goals for an elder adult with comorbidities is less stringent than someone with a greater life expectancy, but one should still expect a reasonable level of control in order to avoid acute complications. Uncontrolled high blood glucose puts the resident at risk for infection, poor wound healing, dehydration and even coma. This is one reason why blood glucose monitoring is important. On the other side, an elder receiving oral medications and/or insulin is at risk for low blood glucose, especially if their oral intake is variable. This could lead to, among other things, falls, confused behavior, or loss of conciousness.
Good for you for advocating for your residents! Keep fighting the good fight.